Article

Simultaneous bilateral spontaneous pneumothorax observed during the administration of gefitinib for lung adenocarcinoma with multiple lung metastases.

Department of Respiratory Medicine, National Hospital Organization Toneyama National Hospital, Toyonaka, Osaka, Japan.
Internal Medicine (Impact Factor: 0.97). 09/2005; 44(8):862-4. DOI: 10.2169/internalmedicine.44.862
Source: PubMed

ABSTRACT A 41-year-old man with productive cough was admitted to our hospital. His chest roentgenogram showed multiple small nodules in the bilateral lung fields. The nodules were revealed as intrapulmonary metastases of the adenocarcinoma of the lung. Systemic chemotherapy with paclitaxel and carboplatin was not effective, and continuous oral gefitinib therapy was initiated. Twenty-one days later, spontaneous pneumothorax was found in the left lung, and four days after that, in the right lung as well. The extent of the pneumothorax was slight; therefore, he recovered without drainage within several days. Spontaneous pneumothorax, especially bilateral pneumothorax, is a rare complication of chemotherapy for lung cancer.

0 Bookmarks
 · 
51 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: BACKGROUND: Single arm phase 1 and 2 studies on Crizotinib in ALK-positive patients so far have shown rapid and durable responses. Spontaneous pneumothoraces as a result of response to anti-cancer therapy are rare in oncology but have been documented in a number of tumour types including lung cancer. This includes cytotoxic chemotherapy as well as molecular targeted agents such as gefitinib and Bevacizumab. These often require chest drain insertion or surgical intervention with associated morbidity and mortality. They have also been associated with response to treatment. This is the first report we are aware of documenting pneumothorax as response to crizotinib therapy. CASE PRESENTATION: A 48-year-old Caucasian male presented with a Stage IV, TTF1 positive, EGFR wild-type adenocarcinoma of the lung. He received first line chemotherapy with three cycles of cisplatin-pemetrexed chemotherapy with a differential response, and then second-line erlotinib for two months before further radiological evidence of disease progression. Further analysis of his diagnostic specimen identified an ALK rearrangement by fluorescence in situ hybridization (FISH). He was commenced on crizotinib therapy 250 mg orally twice daily. At his 4-week assessment he had a chest radiograph that identified a large left-sided pneumothorax with disease response evident on the right. Chest CT confirmed a 50% left-sided pneumothorax on a background of overall disease response. A chest tube was inserted with complete resolution of the pneumothorax that did not recur following its removal. CONCLUSION: Our case demonstrates this potential complication of crizotinib therapy and we therefore recommend that pneumothorax be considered in patients on crizotinib presenting with high lung metastatic burden and with worsening dyspnoea.
    BMC Cancer 04/2013; 13(1):207. · 3.33 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Simultaneous bilateral spontaneous pneumothorax (SBSP) during high-dose chemotherapy has been described in patients with pulmonary involvement by malignancy, including sarcoma, trophoblastic tumor, non-seminomatous testicular cancer, and non-Hodgkin lymphoma. We present a case of SBSP developing in a patient 11 days after a high-dose chemotherapy preparative regimen and stem cell transplantation without underlying pulmonary disease or evidence of lung lesions. It is important to recognize spontaneous pneumothorax as a potential complication of high-dose chemotherapy, especially in patients with known pulmonary lesions.
    International Journal of Clinical Oncology 12/2010; 15(6):635-7. · 1.41 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: Pneumothorax is either primary or secondary. Secondary pneumothorax is usually due to trauma, including various non-pharmacologic iatrogenic triggers. Although not normally thought of as an adverse drug event (ADE) secondary pneumothorax is associated with numerous drugs, though it is often difficult to determine whether this association is causal in nature, or reflects an epiphenomenon of efficacy or inefficacy, or confounding by indication (CBI). Herein we explore this association in a large health authority drug safety surveillance database. Methods: A quantitative pharmacovigilance (PhV) methodology known as disproportionality analysis was applied to the United States Food and Drug Administration (US FDA) Adverse Event Reporting System (AERS) database to explore the quantitative reporting dependencies between drugs and the adverse event pneumothorax as well the corresponding reporting dependencies between drugs and reported indications that may be risk factors for pneumothorax themselves in order to explore the potential contribution of CBI. Results: We found 1. Multiple drugs are associated with pneumothorax; 2. Surfactants and oncology drugs account for most statistically distinctive associations with pneumothorax; 3. Pulmonary surfactants, pentamidine and nitric oxide have the largest statistical reporting associations 4. CBI may play a prominent role in reports of drug-associated pneumothorax. Conclusions: Disproportionality analysis (DA) can provide insights into the spontaneous reporting dependencies between drugs and pneumothorax. CBI assessment based on DA and Cornfield's inequality presents an additional novel option for the initial exploration of potential safety signals in PhV.
    International journal of medical sciences 01/2013; 10(8):965-973. · 2.07 Impact Factor